Secondary Logo

Share this article on:

Medication Errors

Cohen, Michael R., ScD, MS, RPh

doi: 10.1097/01.NURSE.0000547728.22976.b7
Department: Medication Errors

Plastic rings left on oral syringes pose a choking hazard...avoid risky abbreviations for “thousand”

PRESIDENT OF THE INSTITUTE FOR SAFE MEDICATION PRACTICES

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2018 editorial board.

Back to Top | Article Outline

CHOKING HAZARD

Remove the ring from oral syringes

Many hospitals use the red plastic tamper-evident caps available from suppliers for oral syringes containing controlled substances. These products are useful in reducing the risk of tampering and diversion because, once the seal on the cap is broken, it is immediately apparent that the integrity of the syringe and its contents may have been compromised. However, clinicians must be aware that the design of these commercially available caps can pose a choking hazard. When the seal is broken and the cap removed, a small plastic ring may remain, encircling the syringe.

Figure

Figure

On larger syringes, the retained ring sits near the syringe tip. On small (1 mL) syringes, the ring may slide back over the barrel. These rings can pose a choking hazard if they fall off the syringe and into a patient's mouth during administration of an oral drug. In one reported incident, several rings were found in the mouth of an obtunded patient receiving opioids. An alert adult or child may swallow or spit out the ring; however, an infant, young child, or an adult with a decreased gag or cough reflex or altered mental status may aspirate the ring, increasing the risk of a foreign body airway obstruction.

The manufacturer instructs clinicians to remove and discard the ring before using the syringe to administer a drug to the patient. However, this information is placed in printed material that does not accompany the syringe, and those administering the medication may not see it.

If you are using the red plastic tamper-evident caps, follow the manufacturer's instructions to remove and dispose of the ring before drug administration. Any delivery device with component parts should be carefully inspected before it is placed in or near a patient's mouth. In addition, never leave any type of plastic cap or other syringe component at the bedside, where it could be picked up and accidentally ingested by a patient or child.

Back to Top | Article Outline

ABBREVIATIONS

Thousands of reasons to avoid them

When looking at wholesaler listings for Retacrit (epoetin alfa-epbx), a biosimilar erythropoiesis-stimulating agent to Epogen and Procrit (epoetin alfa), a pharmacist noticed that the strengths were listed differently. The Procrit vial containing 20,000 units was listed as “20K UN/ML,” while the Retacrit vial containing 10,000 units was listed as “10M UN/ML.”

It is safest to avoid abbreviations for thousand. Here, the failure to use a standard abbreviation only added to the risk of confusion. The letter M has often been used for millions (or MU for “million units”), and the letter K (kilo) is a popular abbreviation for thousand (as in a 10K race). However, M is also the Roman numeral for 1,000, and it has been used at times, as it was here with Retacrit, to represent a thousand. Although highly unlikely to be misunderstood in the case of epoetin, use of the abbreviation in another situation could potentially lead to a 1,000-fold error. In healthcare facilities, instead of using these abbreviations in computer listings, the Institute for Safe Medication Practices (ISMP) recommends expressing large doses using words or numbers.1

When deciding between words and numbers, consider that the words million and thousand carry nearly the same number of characters as their corresponding numbers but are less prone to confusion. This is because the words million and thousand exhibit different and more distinguishable characters, while 100,000/1,000,000 or 100000/1000000 look very similar, especially when commas are omitted or misplaced.

If all doses are written as a word, the occasional dropped or deformed character would not obscure the correct meaning. However, dropping a zero in 100,000, for example, would change the number to 10,000.

In some cases, numbers may be required for dose calculations of electronic alerts. If doses in the thousands or millions are expressed as numbers, prevent misunderstandings with the use of properly placed commas (for example, 5,000 not 5000).

Back to Top | Article Outline

REFERENCE

1. ISMP Medication SafetyAlert! 2004;9(5):1–2.
Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.